Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC

June 9, 2007Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 2007, 4:45 PM EDT for Carteret County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2007, 4:45 PM EDT (20:45 UTC)
Expired
Jun 9, 2007, 5:45 PM EDT
In force
60 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 12 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:50 PM EDTHAIL 0.88Smyrna, NCVERY HEAVY RAINFALL AND NICKEL-DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 092046
SVRMHX
NCC031-092145-
/O.NEW.KMHX.SV.W.0021.070609T2045Z-070609T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...NEWPORT...MOREHEAD CITY...BEAUFORT...

* UNTIL 545 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES EAST OF BEAUFORT...AND MOVING EAST AT
  10 MPH. ADDITIONAL SEVERE THUNDERSTORMS WILL MOVE OUT OF CRAVEN
  COUNTY INTO CARTERET COUNTY. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CARTERET COUNTY AT 500 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3483 7697 3469 7700 3458 7654 3487 7627

$$

20
1 follow-up statement
000 
WWUS52 KMHX 092127
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
527 PM EDT SAT JUN 9 2007

NCC031-092145-
/O.CON.KMHX.SV.W.0021.000000T0000Z-070609T2145Z/
CARTERET NC-
527 PM EDT SAT JUN 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CARTERET COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES NORTH OF MOREHEAD CITY...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF MOREHEAD CITY BY 535 PM EDT...
  8 MILES NORTHEAST OF ATLANTIC BEACH BY 540 PM EDT...
  BEAUFORT BY 545 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3483 7697 3469 7700 3458 7654 3487 7627

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:30 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 9, 4:30 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT SAT JUN 9 2007

.SYNOPSIS...
COLD FRONT WILL PUSH S OF AREA THIS EVENING AND BECOME NEARLY
STATIONARY SUN AND MON. SERIES OF UPR LVL SHRT WVS WILL MOVE OVER
AREA IN NW FLOW ALOFT SUN THROUGH TUE.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
INTERACTION OF FRONTAL BOUNDARY AND SEA BREEZE CAUSING CONTINUOUS
CONVECTIVE DEVELOPMENT OVER WRN CARTERET AND ERN ONSLOW COUNTIES AT
4 PM. ACTIVITY EXPECTED TO DEVELOP W AND N ON OUTFLOWS INTO EARLY
EVENING WITH ONLY SCT ACTIVITY IF ANY REST OF AREA. A FEW STORMS
WILL BE SVR WITH HAIL THE MAIN THREAT. HEAVY RAIN WILL BE A THREAT
AS WELL WITH CELL PROPAGATION TO NW THEN MOVING SE. WENT WITH LIKELY
POPS FOR SRN PART OF AREA UNTIL 8 PM WITH CHC POP REST OF AREA.

BOUNDARY EXPECTED TO PUSH S OF AREA OVERNIGHT AND ACTIVITY SHOULD
DIMINISH WITH LOSS OF HEATING. MODELS CONTINUE TO INDICATE ACTIVITY
DEVELOPING TO NW AND MOVING INTO AREA OVERNIGHT WITH ENOUGH SUPPORT
TO SUPPORT 20 POPS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
SHRT WVS WILL CONTINUE TO ROTATE ACROSS DURING PERIOD IN NW FLOW
WITH RIDGE TO W AND UPR LOW TO NE. FRONT WILL BE S OF AREA BUT
ENOUGH INSTABILITY TO SUPPORT 20/30 DIURNAL POPS. MOS BLEND FOR
TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRES WILL DOMINATE THE WEATHER PATTERN AT THE SFC FOR EASTERN
NC THROUGH THE LONG TERM.  MODELS ARE INDICATING AN UPPER LEVEL
OMEGA PATTERN DEVELOPING WITH RIDGING OVER THE CENTRAL U.S. AND
TROUGHING OVER THE EAST. THE MODELS ALSO INDICATE A SERIES OF WEAK
SHORTWAVES DEVELOPING ALONG THE UPPER TROUGH. MOISTURE WILL BE
LIMITED...HOWEVER INSTABILITY GENERATED FROM THE SHORTWAVES COULD
PRODUCE CONVECTION.  TIMING OF THE SHORTWAVES IS UNCERTAIN SO WILL
INCLUDE A SLIGHT CHANCE OF TSTMS...MOSTLY DURING THE DAYTIME
HOURS...THROUGH THE FORECAST PERIOD. AGREE WITH HPC GUIDANCE TEMPS
WITH SLIGHTLY COOLER DAYTIME TEMPS DURING THE EARLY PART OF THE
WEEK...WARMING AGAIN TO ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...AREAS SEEING CONVECTION
THIS AFTN AND EVENING WILL LIKELY HAVE IFR FOG/STRATUS OVERNIGHT AS
STRONGER DRY AIR PUSH WILL HOLD OFF UNTIL DURING DAY SUNDAY.

AREAS OF LOWER CIGS POSSIBLE SUN NIGHT WITH NE FLOW. VFR REST OF
PERIOD.

&&

.MARINE...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO MOVE S OF THE AREA TONIGHT
THEN DISSIPATE. WINDS ACROSS THE MARINE AREA HAVE BECOME N TO TO NE
15 KT OR LESS OVER THE NORTHERN WATERS AND FAIRLY LIGHT AND VARIABLE
OVER THE SOUTH. WINDS ARE EXPECTED TO BECOME N-NE ACROSS THE MARINE
AREAAT 15 KT OR LESS TONIGHT AND SUN.  FOR THE REST OF THE WEEK HIGH
PRESS AT THE SFC WILL DOMINATE THE WEATHER PATTERN WITH WEAK UPPER
LEVEL DISTURBANCES MOVING ALONG THE UPPER TROUGH. WINDS ARE EXPECTED
TO MOSTLY NE-E AT 15 KT OR LESS AND SEAS 3 FT OR LESS THROUGH THE
FCST PERIOD. THE DISTURBANCES COULD PRODUCE A CHANCE OF
CONVECTION...WITH WIND AND SEAS HIGHER IN AND NEAR SHWRS AND TSTMS.
NO FLAGS EXPECTED THROUGH THU.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...RAP
AVIATION...JBM
MARINE...RAP
Hazardous weather outlook, Jun 9, 3:49 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
349 AM EDT SAT JUN 9 2007

AMZ135-NCZ029-044>047-079>081-090>095-098-103-104-100800-
PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-
ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
349 AM EDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

|THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...ESPECIALLY ALONG AND WEST OF HIGHWAY 17. SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT
WHICH WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND TONIGHT. A
FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAINS UP TO 2 INCHES IN A SHORT
PERIOD OF TIME WILL ALSO BE POSSIBLE AS THUNDERSTORMS MOVE SLOWLY
ACROSS THE SAME AREAS AS THE FRONT STALLS NEAR THE COAST LATE
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 9, 3:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             SALTER PATH             34.69N 76.89W
06/09/2007  E0.75 INCH       CARTERET           NC   PUBLIC

&&

RAP
Local storm report, Jun 9, 4:03 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             MOREHEAD CITY           34.72N 76.73W
06/09/2007  E0.88 INCH       CARTERET           NC   PUBLIC

            NICKEL-DIME SIZE HAIL REPORTED AT CHEVY DEALERSHIP

&&

RAP
Local storm report, Jun 9, 4:07 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             MOREHEAD CITY           34.72N 76.73W
06/09/2007  E0.75 INCH       CARTERET           NC   NWS EMPLOYEE

&&

RAP
Local storm report, Jun 9, 4:13 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             NEWPORT                 34.79N 76.86W
06/09/2007  E0.75 INCH       CARTERET           NC   NWS EMPLOYEE

            ON HIBBS ROAD

&&

RAP
Local storm report, Jun 9, 4:22 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     LIGHTNING        NEWPORT                 34.79N 76.86W
06/09/2007                   CARTERET           NC   PUBLIC

            STRUCTURE FIRE CAUSED BY LIGHTNING. ON ISLE DRIVE OFF
            HIBBS ROAD.

&&

RAP
Local storm report, Jun 9, 4:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
423 PM EDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             MOREHEAD CITY           34.72N 76.73W
06/09/2007  E1.25 INCH       CARTERET           NC   PUBLIC

            ON BRIDGES ROAD

&&

RAP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:21 AM EDTMarine Weather StatementMHX54 min
Jun 9, 1:54 AM EDTSpecial Marine WarningMHX51 min
Jun 9, 2:36 AM EDTSpecial Marine WarningMHX24 min
Jun 9, 3:15 AM EDTMarine Weather StatementMHX45 min
Jun 9, 3:33 AM EDTMarine Weather StatementMHX42 min
Jun 9, 3:51 AM EDTMarine Weather StatementMHX39 min
Jun 9, 4:34 AM EDTSpecial Marine WarningMHX41 min
Jun 9, 4:44 AM EDTSpecial Marine WarningMHX46 min
Jun 9, 5:43 AM EDTSpecial Marine WarningMHX47 min
Jun 9, 2:19 PM EDTSpecial Marine WarningMHX56 min
Jun 9, 3:09 PM EDTSevere Thunderstorm WarningMHXCarteret36 min
Jun 9, 3:12 PM EDTSpecial Marine WarningMHX63 min
Jun 9, 3:29 PM EDTSevere Thunderstorm WarningMHXOnslow16 min
Jun 9, 3:44 PM EDTSevere Thunderstorm WarningMHXCarteret31 min
Jun 9, 4:12 PM EDTSevere Thunderstorm WarningMHXCarteret33 min
Jun 9, 4:25 PM EDTSpecial Marine WarningMHX50 min
Jun 9, 4:39 PM EDTSevere Thunderstorm WarningMHXCraven36 min
Jun 9, 5:17 PM EDTMarine Weather StatementMHX28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.